I went cold turkey after recent warnings about cancer. Now my doctor thinks I’m crazy — and sometimes I do, too
By Beth Aviv
November 30, 2010
Meryl and I meet in the hall beside the garbage cans. Our faces are red and glistening. It’s not because the refuse from our kitchens is heavy. It’s not because we walked up the nine flights to our apartments rather than taking the elevator. It’s because we both stopped — cold turkey, as they say — taking our hormone replacement therapy after reading an article in the New York Times. The article warned that HRT, which helps regulate and ease the erratic symptoms of menopause by supplying our bodies with an extra dose of estrogen and progesterone, may not only cause cancer, but may cause a more deadly form of cancer.
It’s November in New York City — 34 degrees outside — and I’m wearing a tank top; Meryl’s wearing a gossamer-thin cotton blouse.
“I can’t stand it,” Meryl says, wiping her forehead with the back of her hand.
“At least 20 sweats last night,” I say. “Three hours of sleep.”
“Lunch?” Meryl asks. “The little Japanese place around the corner? We can have tofu.”
We know tofu has the same mysterious quality that estrogen has. It’s supposed to trigger something in our 50-something female bodies that will control our heating systems that go haywire at unpredictable times of the day and night — like the steam heat in our building. Part of me thinks I’m crazy to have entered the realm of hot flashes, chills, insomnia and memory loss when there is a perfectly good cure for what ails me — and it’s in my bathroom cabinet.
It is absurd that two women would voluntarily choose to suffer when modern science has become sophisticated enough to offer a medicine for nearly every ill, but maybe that’s part of the problem: Modern science has become so complex that navigating our way through the attendant studies is formidable. Conflicting messages and warnings intimidate us. We don’t want to mindlessly pop pills that could haunt us years later. We don’t want a treatment that is worse than the ailment.